4 doctors weighed in:

What are some reasons why visual and auditory hallucinations would start suddenly in an elderly person?

4 doctors weighed in
Dr. Alvin Lin
Internal Medicine - Geriatrics
3 doctors agree

In brief: Delirium

Delirium is a medical emergency associated w/high mortality if underlying cause is not treated.
It is defined by sudden onset of hallucinations (audio, visual or both) & delusions w/fluctuating states of consciousness & awareness. In other words, patient all of a sudden starts acting crazy. This can be due to pain, low oxygen, drugs, salt/mineral imbalance, kidney/ liver failure, heart attack, etc.

In brief: Delirium

Delirium is a medical emergency associated w/high mortality if underlying cause is not treated.
It is defined by sudden onset of hallucinations (audio, visual or both) & delusions w/fluctuating states of consciousness & awareness. In other words, patient all of a sudden starts acting crazy. This can be due to pain, low oxygen, drugs, salt/mineral imbalance, kidney/ liver failure, heart attack, etc.
Dr. Alvin Lin
Dr. Alvin Lin
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors